The Lupus Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
234 Posts
Discussion Starter · #1 ·
May I just vent for a moment about the evil prednisone and what it is doing to me? I've taken it off and on for about 5 years and I always get the moonface. However, I am in the midst of the worst flare I've had. I've been out of work for 3 months. I've been in the hospital twice in the last two months. I've had the intravaneous steroids for three days. (1000 mg each day) and then when I was discharged, I was taking 60 for a week and tapering by 10 each week. I've made it to 30 mg now. I've also started Cellcept. I've noticed that I've gotten quite a little belly now and it looks like I'm in the early stages of pregnancy. Okay, yes,I have been eating a lot more, but lots of fruits, veggies and healthy stuff. I take walks. I try to drink a lot of water. What else can I do to get rid of this? Does anyone have any suggestions? Also, how difficult is it to get this weight off once (if ever) I get off the steroid? I know I should be concerned about my health over my vanity, but I've always had a relatively flat stomach. My weight usually goes to my thighs, hips, and butt.
Not to mention when I went to my rhuematologist yesterday, 3 doctors had to comment on my puffy cheeks. Thanks for pointing that out guys! Was it really necessary to state the obvious?
AGGGGGHHHHHH! Okay....I feel a bit better now. Seriously if you guys have any tips on how to minimize the belly, please help me out.
 

·
Registered
Joined
·
3,854 Posts
aaawww Laura lee, sorry but the only thing to do is to wait until your dose goes down. The cheeks should go with the dose reduction, but unfortunately the extra weight has to be lost the usual way - watching your diet (healthy food etc rather than calorie restriction, which just doesn't work long term) and exercise.

Pred is the pits - I mid way through an iv pluse plus rituxan. You are doing a great job minimising any weight gain by sticking with your healthy snacks. I buy those packs of baby carrots and keep sliced up celery handy, plus raw string beans etc etc. It all really helps minimise the weight gain.

But you can get there girl, I know you can.

cheers

Raglet
 

·
Registered
Joined
·
12 Posts
I started prednisone 14 months ago and have put on 35kg. It is awful. I am at the same weight I was when I delivered my daughter almost 3 years ago. I was 42 weeks pregnant and she was 8.5 pounds!!

I was told it can take up to 3 times as long to lose the weight because the drug slows your metabolism so much. And to really watch what you eat. I find it annoying because often the steroid makes me so sick to my stomach I can't eat. I was so ill last year I was on a juice only diet and STILL put on weight.

I've also found it makes my hair fall out.

I also have the moonface and when I was last admitted into hospital (in March) the Dr told me I have a camel hump!!

I wanted to cry.

It makes me really sad.
 

·
Registered
Joined
·
642 Posts
Vent away:mad:
I'm with you.

When i was flaring badly i lost about 30 pounds.

Now I'm more stable, but on the dreadded pred i've put all but 8 of those pounds back, which wouldn't be sooooooo bad but I'm sure all of it is on my jelly belly :eek:
Makes wearing jeans a little awkward.
 

·
Banned
Joined
·
808 Posts
(((Bug Hugs)))

I am sure that so many of us relate to what you are feeling, evil pred, it's a real life saver but also the work of the devil, and it's not about being vain I think it's how we fundamentally feel about ourselves.

It sounds like you are doing everything you can to minimise the effects, if it helps any I found that once I had got off oral steroids the weight gain literally did fall off, my face soon lost its moon shape and the buffalo hump which was my most shocking feature disappeared, and it sounds like you are doing well on the reducing, I hope the cellcept is starting to help.

Like you I have been flaring lately and been in for 4 doses of a gram each of IV (3 in one week and 1 a fortnight later) it is great stuff for getting on top of things, so I do hope you are doing much better now.

(((More hugs!))
 

·
Registered
Joined
·
869 Posts
I hope your cellcept kicks in and you are able to go off the pred soon. I love how it makes me feel, but hate the side effects:( . I too have "hog jaws" as my mom calls them, and jelly belly. I can totally sympathize with the difficulty with jeans.......I really wish they would raise the waist on jeans again to help those of us with a bit of belly eliminate the whole muffin top thing. I have tried various excercises, in moderation because of the Lupus, and every cellulite cream known to man kind all to no avail. At this point I am even wondering if liposuction would even work:sad:. My arms and legs are really long and skinny, so I feel like one of those fat butted spiders:eek:
 

·
Registered
Joined
·
1,018 Posts
My pants are always falling down or a little tight (so they don't fall down). Now a days it seems my waist is the same size (or bigger!) than my hips. :( and when I was in high school I was 38, 28, 38. So I agree, its a real pain. Hope you are able to loose your's soon!
 

·
Registered
Joined
·
28 Posts
Laura, its me! Kim!:)
I am so sorry you are having a hard time getting over this-speed bump-
Hang in there, you are one tough gal!
There is a rainbow at the end of this prednisone tunnel-you know I have been on pred for a long time, 60-40mg daily for a year or more. Have faith, you will lose the weight-I have. I gained about 35lbs and have lost almost 25lbs! dont give up hope!.....
I know eating advice is easy to hear, but when you are on pred, eating that advice is not easy. Watch the sugar in the fruit, it can be hard to burn off when you are on pred. Also, for me WATCH OUT FOR SODIUM!!!!!!!!!!that was a big, big thing for me. I puffed, just looking at salt! Read your lables!!Be aware, it is even in cereal!
I hope you are back on your feet soon, keep smiling!:)
Kim
 
1 - 8 of 8 Posts
Top